Alert archive / New Mexico / Flash Flood Warnings in 2008
Flash Flood Warning 31, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Aug 20, 2008, 4:12 PM MDT for Grant County, Luna County, Sierra County, New Mexico. It was in force for 93 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2008, 4:12 PM MDT (22:12 UTC)
- Expired
- Aug 20, 2008, 5:45 PM MDT
- In force
- 93 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Grant County, NM, Luna County, NM, Sierra County, NM
The radar
The El Paso radar (KEPZ), 139 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 4:49 PM MDT | FLOOD | 1 Nw Silver City, NM | FLOOD WATERS HAVE MADE CAIN DRIVE IS IMPASSABLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 10.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 304 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 1585 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KEPZ 202212 FFWEPZ NMC017-029-051-202345- /O.NEW.KEPZ.FF.W.0031.080820T2212Z-080820T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EL PASO TX 412 PM MDT WED AUG 20 2008 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO... EASTERN GRANT COUNTY IN SOUTHWEST NEW MEXICO... THIS INCLUDES THE CITY OF SILVER CITY... LUNA COUNTY IN SOUTHWEST NEW MEXICO... THIS INCLUDES THE CITY OF DEMING... * UNTIL 545 PM MDT * AT 403 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN LORENZO...MIMBRES...LAKE ROBERTS AND KINGSTON. STRONGEST STORMS AND HEAVIEST RAINS WILL OCCUR IN THE SILVER CITY AND DEMING VICINITIES AND ALONG INTERSTATE 10 AND HIGHWAY 180. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. LAT...LON 3313 10762 3184 10731 3184 10812 3313 10876 $$ ROGASH
1 follow-up statement
000 WGUS74 KEPZ 202235 FFSEPZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 435 PM MDT WED AUG 20 2008 NMC017-029-051-202345- /O.CON.KEPZ.FF.W.0031.000000T0000Z-080820T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LUNA NM-GRANT NM-SIERRA NM- 435 PM MDT WED AUG 20 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR SOUTHWESTERN SIERRA...EASTERN GRANT AND LUNA COUNTIES... AT 422 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A WATER RESCUE NEAR THE MIMBRES AREA...AND NUMEROUS STREET CROSSINGS THAT ARE IMPASSABLE IN SILVER CITY AREA DUE TO FLOODING FROM HEAVY RAINS. HEAVY RAINS ARE NOW OCCURRING IN DEMING AND FAYWOOD. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SILVER CITY...HURLEY...CENTRAL AND BAYARD EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. LAT...LON 3313 10762 3184 10731 3184 10812 3313 10876 $$ TRIPOLI
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:09 PM MDT, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 20, 3:09 PM MDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 309 PM MDT WED AUG 20 2008 .SYNOPSIS... MODERATE MOISTURE LEVELS AND AN UPPER-LEVEL SHORTWAVE PASSING OVER THE REGION THIS EVENING WILL WORK WITH DAYTIME HEATING TO PRODUCE SCATTERED EVENING THUNDERSTORMS TONIGHT. TOMORROW A RIDGE OF HIGH PRESSURE BUILDING OVER NEW MEXICO WILL WARM TEMPERATURES AND DRY OUT THE ATMOSPHERE. THIS WILL TEND TO INHIBIT MOST OR ALL STORM ACTIVITY FOR A COUPLE OF DAYS. BY SUNDAY AND ESPECIALLY EARLY NEXT WEEK MOISTURE WORKS BACK INTO THE REGION TO AGAIN INCREASE THUNDERSTORMS CHANCES ACROSS THE REGION. && .DISCUSSION... WATER VAPOR SHOWS A NICELY DEFINED SHORTWAVE DISTURBANCE WORKING FROM WEST TO EAST ACROSS THE REGION TODAY. DESPITE SOMEWHAT LOWER ATMOSPHERIC MOISTURE OVER THE REGION...THIS SYSTEM IS WORKING EFFICIENTLY WITH OROGRAPHIC AND THERMAL LIFTING AT LOW LEVELS TO PRODUCE SCATTERED THUNDERSTORMS OVER THE GILA HIGH COUNTRY AND THE BLACK RANGE. EXPECT MORE DEVELOPMENT TO WORK SE INTO THE HILLS AND LOWLANDS OF LUNA...DONA ANA...OTERO...EL PASO...AND HUDSPETH COUNTIES LATER THIS AFTERNOON AND INTO THE EVENING HOURS. PROG MODELS SOUNDINGS INDICATE ENOUGH MOISTURE AND HEATING TO DESTABILIZE THE ATMOSPHERE...AND THE UPPER LEVEL SUPPORT OF THE SHORTWAVE SHOULD ENHANCE DEVELOPMENT. EXPECT THAT A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE. ALREADY GOT A STRONG STORM RESULTING IN A REPORT OF 1/2 HAIL OVER SAN LORENZO. THURSDAY THROUGH SATURDAY HIGH PRESSURE ALOFT BUILDS OVER NEW MEXICO OUT OF THE SW. THIS WILL HELP TO BOTH DRY OUT AND WARM UP THE ATMOSPHERE. LOWLAND TEMPS WILL RISE INTO THE UPPER 90S. CHANCES FOR RAIN AND STORMS WILL BE SIGNIFICANTLY DIMINISHED FOR THOSE THREE DAYS. LATE IN THE WEEKEND THE UPPER HIGH RETREATS BACK TO THE SOUTHWEST OVER SOUTHERN AZ. RESULTING NORTHERLY FLOW ALOFT SHOWS THE POTENTIAL TO STEER UPPER-LEVEL DISTURBANCES OVER THE AREA. IN ADDITION LOW AND MID LEVEL SE-E FLOW ADVECTS MOISTURE BACK INTO THE REGION...ESPECIALLY THE EASTERN HALF OF THE CWFA. THUS EXPECT AN INCREASE IN STORM CHANCES AND AREAL COVERAGE BEGINNING MONDAY. && .AVIATION... VALID 21/0000Z - 22/0000Z AN UPPER LEVEL DISTURBANCE...MOST EASILY ANALYZED UP AROUND 300 MB OR SO...WILL SWEEP ACROSS NM THIS AFTERNOON AND EARLY EVENING. AS OF 20Z... ALREADY SEEING RAPID CONVECTIVE GROWTH OVER THE GILA. 12Z NAM AND U OF AZ WRF SUGGEST CONVECTION WILL PUSH SOUTH AND EAST INTO THE DESERTS THIS EVENING. 12Z RAOB INDICATES MODERATELY UNSTABLE AIRMASS OVER EPZ... AND GPS PWAT VALUES SUGGEST NO SIGNIFICANT DRYING HAS OCCURRED SINCE THEN. SO WHILE CONDITIONS WILL MAINLY BE VFR... EXPECT A WINDOW FROM ABOUT 21-03Z WHERE THUNDERSTORMS COULD AFFECT THE LOWLANDS. DMN/TCS WOULD BE EARLIEST...LRU/ELP LATER. DRIER AIRMASS SHOULD RESULT IN DECREASE IN COVERAGE FOR LATER IN THE WEEK. && .FIRE WEATHER... UPPER DISTURBANCE HIGH ALOFT WILL SWEEP ACROSS NM THROUGH THIS EVENING... ALREADY RESULTING IN WIDESPREAD TSRA OVER AN ALREADY SATURATED GILA NATL FOREST. MODELS AND OBSERVATIONS SUGGEST STORMS WILL LIKELY SURVIVE INTO THE DESERT LOWLANDS THIS EVENING... HELPED ALONG BY UPPER FORCING. DRIER CONDITIONS AND WARMER TEMPERATURES WILL SET IN FOR THE END OF THE WEEK...WITH MIN RH VALUES POSSIBLY DROPPING BELOW 20 PERCENT BY FRI AFTERNOON. BY THE WEEKEND... NORTHEASTERLY FLOW ALOFT SHOULD BRING INCREASING CONVECTIVE COVERAGE TO THE HIGHER ELEVATIONS...WHILE IT MAY TAKE A BIT LONGER FOR THE LOWLANDS TO MOISTEN BACK UP. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 69 96 72 98 73 / 30 10 10 10 0 SIERRA BLANCA TX 64 93 66 95 67 / 30 10 10 10 0 LAS CRUCES 67 96 69 98 70 / 30 10 10 10 0 ALAMOGORDO 67 93 69 95 69 / 30 10 10 10 0 CLOUDCROFT 49 75 51 77 50 / 30 20 20 20 10 TRUTH OR CONSEQUENCES 67 93 65 96 68 / 30 10 10 10 0 SILVER CITY 60 90 61 91 63 / 20 10 10 10 10 DEMING 67 95 68 97 68 / 20 10 10 10 0 LORDSBURG 66 95 67 97 67 / 20 10 10 10 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 14/25 BIRD/HARDIMAN
Hazardous weather outlook, Aug 20, 11:00 AM MDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1100 AM MDT WED AUG 20 2008 NMZ022>025-030>032-TXZ055-056-211715- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1100 AM MDT WED AUG 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED AFTERNOON THUNDERSTORMS OVER THE MOUNTAINS AND ISOLATED THUNDERSTORMS OVER THE LOWLANDS. THE STRONGEST STORMS COULD PRODUCE 60 MPH WIND GUSTS AND NICKEL SIZE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY GENERALLY STORM-FREE DAYS EXPECTED ACROSS THE AREA FRIDAY AND SATURDAY. ONLY VERY SLIGHT CHANCES FOR RAIN THOSE DAYS AS STRONG HIGH PRESSURE CENTERS OVER NEW MEXICO. SUNDAY THROUGH TUESDAY MOISTURE LEVELS INCREASE A BIT AS THE UPPER HIGH SHIFTS WESTS. THIS SHOULD ALLOW A RETURN OF AFTERNOON AND EVENING THUNDERSTORMS SCATTERED OVER THE MOUNTAINS AND ISOLATED OVER THE LOWLANDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT HAZARDOUS WEATHER TO THIS OFFICE OR LOCAL LAW ENFORCEMENT. BIRD
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 1:54 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 111 min |
Nearby
Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.